Ask a doctor

Could This Be an Allergic Reaction to Botox? (photo)

I have a large, soft puffy area in the center of my face on the top of my cheek bone (not near the injection site at all) 5 days after getting 8 units on each side of eyes. It almost seems to be getting worse. There is NO discoloration and does not seem to be a hematoma. There is no pain or tenderness at all.I will go back to the office but it will take time from work. If it was muscle recruitment it seems it would feel like a muscle and not a puffy pillow under the skin. Please help!

Doctor Answers (6)

Puffiness of the lower eyelid after Botox of the Crows feet

+1

if the side of your eyes were injected, then the crows feet were injected. That should not diminish the pump action of the lower eyelid. Some times the lower eyelid is injected with Botox, for as an example, a hypertrophic, or enlarged, orbicularis oculi muscle. If a patient is prone to swelling, especially when they awake, then the swelling could be worse since the botox has relaxed the eyelid muscles and they cant push the fluid away and help it drain.  Your fluid seems to be localized in the corner of the eyelid very far away from the crows feet injection. you state it is not tender or painful so it is DOUBTFUL that it is an infection (cellulitis). Could it be a coincidental reaction to sinus congestion or some other allergic dermatitis? Was there a hyaluronic acid filler injected in teh tear trough?

Please see your physician immediately for an evaluation.

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs. If you are experiencing a medical emergency proceed to your nearest emergency room.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You should be concerned about an infection

+1

It is hard to tell exactly what is occuring, but sign suggestive of an infection are:

 

1)  Redness

2)  Warmth

3)  Increase Swelling

4)  Pain

5)  Fever

 

This is not a normal reaction to Botox.  These is something unusual occurring, and you need to seek medical attention ASAP.  

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Could This Be an Allergic Reaction to Botox? (photo)

+1

Thanks for the question. And yes Dr Curt is correct you are having a rare occurrence of a poor injection technique leading to a cellulitis effect. It seems you were NOT injected by a MD??? And using this excuse about work is a bit foolish. These kinds of infections can become very serious and should not be taken so lightly. Especially by a random posting on a blog like this,CALL the injector ASAP! I recommend IV dose of antibiotics and than a week long series of oral. Please seek medical care. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 62 reviews

You might also like...

Allergic reaction

+1

I agree with the other postings. I would suggest you get to a physician for some antibiotics. I think it's coincidental this occurred around your time of Botox injection, especially since you state it's not near the injection sites. This appears to be an infection, and you need some oral antibiotics asap.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

BOTOX® Injection Reaction

+1

The picture you provided, suggest an infective process.  It is very unlikely that this is related to the BOTOX┬« injections.  I recommend that you see a physician for diagnosis and treatment.  You will probably need an antibiotic.

Good luck and do not hesitate to see someone. 

 

Brian Windle, MD
Kirkland Plastic Surgeon
5.0 out of 5 stars 13 reviews

Strep infection most likely

+1

I suspect you have a staph or strep infection know as Erysipelas or St. Anthony's fire.  It is most commonly caused by an acute beta-hemolytic group A streptococcal infection.  You will need to be placed on oral antibiotics, such as Azithromycin, Erythromycin, or equivalent that covers for gram positive organisms.  I have provided a link for you.  You will need to contact your injector or dermatologist, internist or family practice doctor should be able to help you.  This is just my opinion, but I would not delay.  The sooner you get on the antibiotics the better.

Curt Samlaska, MD
Las Vegas Dermatologist
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.